Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 93, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 22, 2009, 6:48 PM EDT for Wayne County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2009, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 22, 2009, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Wayne County, NY
The radar
The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 222248
SVRBUF
NYC117-222330-
/O.NEW.KBUF.SV.W.0093.090822T2248Z-090822T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
648 PM EDT SAT AUG 22 2009
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WAYNE COUNTY IN WESTERN NEW YORK
* UNTIL 730 PM EDT
* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES WEST OF
SODUS...OR 9 MILES EAST OF WEBSTER...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PULTNEYVILLE BY 700 PM EDT...
SODUS BY 720 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING
LAT...LON 4329 7707 4328 7702 4324 7699 4321 7732
4328 7737 4329 7734 4328 7726 4330 7722
4330 7715
TIME...MOT...LOC 2247Z 254DEG 13KT 4325 7725
$$
HITCHCOCK2 follow-up statements
000
WWUS51 KBUF 222307
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
707 PM EDT SAT AUG 22 2009
NYC117-222330-
/O.CON.KBUF.SV.W.0093.000000T0000Z-090822T2330Z/
WAYNE NY-
707 PM EDT SAT AUG 22 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWEST WAYNE COUNTY...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PULTNEYVILLE...OR 13 MILES EAST OF WEBSTER...MOVING EAST
AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WAYNE COUNTY BETWEEN PULTNEYVILLE AND SODUS THROUGH 720 PM
EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4329 7707 4328 7702 4326 7700 4324 7719
4330 7722 4330 7715
TIME...MOT...LOC 2307Z 254DEG 13KT 4328 7716
$$
HITCHCOCK000
WWUS51 KBUF 222315
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
715 PM EDT SAT AUG 22 2009
NYC117-222325-
/O.CAN.KBUF.SV.W.0093.000000T0000Z-090822T2330Z/
WAYNE NY-
715 PM EDT SAT AUG 22 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST WAYNE COUNTY IS
CANCELLED...
AT 715 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO
THE NATIONAL WEATHER SERVICE IN BUFFALO.
LAT...LON 4329 7707 4328 7702 4326 7700 4324 7719
4330 7722 4330 7715
TIME...MOT...LOC 2315Z 254DEG 13KT 4329 7712
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:44 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 22, 3:44 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 344 PM EDT SAT AUG 22 2009 .SYNOPSIS... A WEAK COLD FRONT WILL CONTINUE ACROSS THE REGION THIS EVENING AND THEN STALL OVER EASTERN NEW YORK. AN UPPER LEVEL LOW WILL REMAIN ACROSS THE LOWER LAKES THROUGH SUNDAY AND BRING THE RISK OF A FEW SHOWERS. HIGH PRESSURE WILL THEN BUILD IN EARLY NEXT WEEK FOR DRY AND WARMER WEATHER FROM MONDAY INTO WEDNESDAY BEFORE ANOTHER COLD CROSSES WEDNESDAY AND WEDNESDAY NIGHT. MUCH COOLER AIR WILL FOLLOW THIS FRONT TO END THE WEEK. && .NEAR TERM /THROUGH SUNDAY/... THE MAIN WEATHER FACTOR DURING THIS NEAR TERM PERIOD WILL BE AN UPPER LEVEL TROUGH AXIS EXTENDING FROM NEAR LAKE HURON TO THE OHIO VALLEY AS OF MID AFTERNOON. THIS FEATURE HAS ALREADY PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE WESTERN END OF NEW YORK STATE AND NEARBY SOUTHERN ONTARIO DURING THE AFTERNOON. WE EXPECT THAT THERE WILL BE A DECREASE IN ACTIVITY AFTER DARK WITH THE LOSS OF DIURNAL HEATING. WE WILL CARRY CHANCE POPS THROUGH THE NIGHT...LIKELY FOR AWHILE FOR THE FAR EASTERN ZONES AS AN IMPULSE EAST OF THE ABOVE MENTION TROUGH RIDES NORTHWARD UP THE SPINE OF THE APPALACHIANS. DURING THE DAY SUNDAY WE WILL HAVE SCATTERED CONVECTION ONCE AGAIN AS THE UPPER TROUGH CONTINUES TO SETTLE ACROSS OUR REGION. IT WIL PROBABLY BE JUST SHOWERS BUT THUNDER CANNOT BE TOTALLY RULED OUT. WITH A COLD POOL ALOFT WE ALSO HAD TO MENTION A CHANCE OF WATERSPOUTS ACROSS LAKE ERIE. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... THE UPPER LEVEL TROUGH WILL LIFT OUT TO THE COAST SUNDAY NIGHT AS HIGH PRESSURE BEGINS TO RIDGE ACROSS THE LOWER GREAT LAKES. THE RIDGE WILL DOMINATE OUR WEATHER THROUGH TUESDAY NIGHT WITH DRY CONDITIONS. TEMPERATURES WILL REBOUND TO THE SEASONABLE UPPER 70S ON MONDAY AND A FEW DEGREES WARMER ON TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS HIGH PRESSURE MOVES OFF THE ATLANTIC COAST ON WEDNESDAY A COLD FRONT WILL APPROACH FROM THE UPPER GREAT LAKES AND BRING THE THREAT OF SHOWERS/TSTMS DURING WEDNESDAY AND WEDNESDAY NIGHT. COOLER AIR WILL FOLLOW THE FRONT THURSDAY...WITH H85 TEMPS COOLING TO BETWEEN 6 AND 10C. A NORTHEAST BREEZE CIRCULATING OUT OF A SOUTHERN ONTARIO HIGH WILL KEEP TEMPERATURES IN THE LOWER 70S THURSDAY IN SPITE OF AN ANTICIPATED INCREASE IN SUNSHINE. EXPECT MORE SUNSHINE ON FRIDAY...BUT THE COOL NORTHEAST WILL PREVAIL. IN TERMS OF NIGHTTIME TEMPERATURES...THURSDAY NIGHT WILL LIKELY BE THE COOLEST OF THE SEASON SO FAR WITH MOST INLAND AREAS DIPPING INTO THE 40S. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS WILL BE THE RULE THE REST OF THE DAYLIGHT HOURS BUT FIRING CONVECTION WILL REDUCE CONDITIONS TO MVFR AND IFR IN SHOWERS AND THUNDERSTORMS. CONVECTION WILL GENERALLY END A COUPLE OF HOURS AFTER DARK. LIGHT WINDS AND LOW LEVEL MOISTURE IS EXPECTED TO LEAD TO IFR CIGS AFTER FROM 09Z-12Z AFTER WHICH VFR WILL BE THE RULE AGAIN. OUTLOOK... SUNDAY AFTERNOON...MAINLY VFR WITH CHC SHRA. MONDAY AND TUESDAY...VFR. WEDNESDAY AND THURSDAY...VFR WITH SCATTERED SHRA/TSRA. && .MARINE... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BRING GUSTY WINDS THROUGH THIS EVENING. CONDITIONS BECOME FAVORABLE FOR POSSIBLE WATERSPOUTS LATE TONIGHT AND SUNDAY ON THE LAKE ERIE NEARSHORES. A RIDGE OF HIGH PRESSURE WITH GENERALLY LIGHT WINDS WILL BUILD ACROSS THE LAKES THROUGH THE FIRST HALF OF THE WEEK. AN APPROACHING COLD FRONT WILL RESULT IN FRESHENING SOUTHWEST WINDS TUESDAY NIGHT AND WEDNESDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...SAGE SHORT TERM...LEVAN LONG TERM...LEVAN/TJP AVIATION...LEVAN/SAGE MARINE...LEVAN
Hazardous weather outlook, Aug 22, 5:09 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 509 AM EDT SAT AUG 22 2009 NYZ001>008-010>014-019>021-085-230915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 509 AM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 509 AM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 22, 4:49 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 449 PM EDT SAT AUG 22 2009 NYZ003-222145- MONROE NY- 449 PM EDT SAT AUG 22 2009 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BROCKPORT TO CHURCHVILLE...AND MOVING EAST AT 15 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... SPENCERPORT AT 505 PM EDT... HILTON AT 515 PM EDT... BRADDOCK BAY AT 530 PM EDT... GREECE AT 535 PM EDT... HENRIETTA AT 545 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. JJP
Local storm report, Aug 22, 5:30 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
530 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 W SPENCERPORT 43.19N 77.85W
08/22/2009 E0.75 INCH MONROE NY PUBLIC
&&
JPACESpecial weather statement, Aug 22, 5:44 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 544 PM EDT SAT AUG 22 2009 NYZ003-222245- MONROE- INCLUDING THE CITY OF...ROCHESTER 544 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORMS CONTINUE FOR PORTIONS OF THE COUNTY.... AT 545 PM, AN AREA OF THUNDERSTORMS CONTINUED MOVING NORTHEAST ACROSS THE NORTHERN HALF OF MONROE COUNTY. THE LEADING EDGE OF THE ACTIVITY STRETCHED FROM ROCHESTER, NORTH TO IRONDEQUOIT, THEN OUT OVER LAKE ONTARIO. THUNDERSTORMS SHOULD BE NEAR IRONDEQUOIT BAY AROUND 555 PM, AND NEAR WEBSTER AROUND 615 PM, AS THE AREA PASSES ACROSS THE NORTHEAST CORNER OF THE COUNTY. TORRENTIAL DOWNPOURS, GUSTY WIND, AND HAIL ARE LIKELY FOR MANY LOCATIONS IN THE PATH OF THIS ACTIVITY. BE ON THE ALERT FOR PONDING ON ROADS, AND POSSIBLY SOME AREAS OF POOR DRAINAGE FLOODING, AS A QUICK 1/2 TO 1 INCH OF RAINFALL IS POSSIBLE.
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:24 AM EDT | Special Marine Warning | BUF | 66 min | |
| Aug 22, 12:17 PM EDT | Special Marine Warning | BUF | 58 min | |
| Aug 22, 4:53 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 33 min |
| Aug 22, 5:55 PM EDT | Areal Flood Advisory | BUF | Chautauqua | 106 min |
| Aug 22, 6:36 PM EDT | Special Marine Warning | BUF | 54 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.